Sexual Side Effects and Antidepressants
In this occasional feature, members of the Psych Congress Steering Committee and faculty answer questions asked by attendees at Psych Congress meetings.
QUESTION: For patients who develop sexual side effects soon after initiating a new antidepressant, how long do you typically wait (to see if those side effects decrease) before switching agents?
ANSWER: Rates of sexual side effects with antidepressant therapy are distressingly high and occur commonly in both female and male patients. They often are the culprit in causing early termination of treatment. In my experience, sexual side effects tend to ‘go away’ only infrequently (perhaps in a third of patients, at best). I have found that when a medication causes sexual dysfunction early, it tends to continue being a persistent source of challenge for the patient.
I am fairly pessimistic about spontaneous resolution occurring in most patients once sexual dysfunction is created by a specific antidepressant, and therefore advocate for change in choice of antidepressant. I prefer to change the class and if possible, will chose an antidepressant from another class, as this often tends to diminish the incidence of such dysfunction. Which antidepressant you choose of course depends of the past history of the patient’s course of treatment, response to medications, medication access issues, and patient preference—but the good news is that with as many antidepressants as we now have available, almost always there is an option to consider.
The longest I will wait for spontaneous resolution of sexual dysfunction is 3 months, as I have found that if this side effect does not dissipate in that time frame, it infrequently does so by merely waiting it out. And there is danger in waiting too long as a patient may get frustrated and terminate therapy completely, which would be a significant loss for the patient.
— Psych Congress cochair Rakesh Jain, MD, MPH, Clinical Professor, Department of Psychiatry, Texas Tech Health Sciences Center School of Medicine, Midland